Keeping Our Furry Friends Safe During Allergy Season

May 16, 2019

It’s that time of year again! Flowers and trees are blooming, the grass is turning green, there is pollen in the air, and unfortunately, allergies are running amuck. Because of this common springtime concern, antihistamines are a go-to for many people to curb their allergy symptoms, and sometimes they’re even used for our pets’ allergies as well. 

When given at therapeutic doses, some antihistamines are safe for our pets. However, in overdose situations, they can be dangerous. The ASPCA Animal Poison Control Center (APCC) wants to make sure you have all the facts about antihistamines before you turn to medications this spring. 

What Is an Antihistamine and How Can It Affect My Pet? 

There are many different types of antihistamines on the market. The problems we may see in our pets after administering antihistamines are dependent is the type and how large the dose was. Also, there are sometimes added ingredients in antihistamines, which can potentially lead to more severe clinical signs.

Some examples of the most common antihistamines available are diphenhydramine, cetirizine, loratadine and fexofenadine. In general, and in smaller doses, your pet might become tired, quiet, develop stomach upset and may be a little bit unsteady on their feet. With larger exposures, pets can become agitated and restless, their heart rate can increase, they may develop muscle tremors, their temperature can increase, and their blood pressure can go up as well.

If an antihistamine has an additional active ingredient such as pseudoephedrine, we can end up seeing severe hyperactivity, hallucinations and even seizures in pets. Because it does not take a lot of this ingredient to become a major problem, often-times these exposures can be life-threatening.

What To Do If Ingestion Occurs

It’s important to always consult with your veterinarian and check the labels of any medications you plan to give your pets. Additionally, curious pets may get into a bottle on their own, so it’s always smart to keep these medications out of paws’ reach regardless of their ingredients. 

When animals are exposed to a small amount of antihistamines, they can usually be monitored at home for any symptoms or signs. With large overdoses of antihistamines, pets typically require care in a veterinary clinic, especially since signs can last for one to two days. In these situations, pets generally do very well as long as they receive timely medical care.

We always recommend that you contact your veterinarian before giving any of these products to your pets, because the dosing in pets is quite different than the dosing for humans.

If your pet has been exposed to any type of antihistamine or toxic substance, contact your veterinarian or the ASPCA Animal Poison Control Center at 1-888-426-4435 immediately to help determine the care your pet might need.